Lexapro and Weight Gain
Lexapro (escitalopram) belongs to a class of drugs known as selective serotonin reuptake inhibitors or SSRIs. It is commonly used for the treatment of major depressive disorder and generalized anxiety disorder, and sometimes for chronic pain that comes with medical conditions such as diabetic neuropathy and fibromyalgia. However, like any other drug, Lexapro has some side effects and many users claim that weight gain is one.
Studies have shown that Lexapro causes a whole range of side effects, including mild nausea, tremors, hallucinations, and many others. However, claims that the drug causes weight gain have yet to be confirmed. In any case, it cannot be denied that a great number of people using Lexapro have been reporting unexplained weight increase, usually around .9 lb each month since taking the drug. This has led to the brand being associated with weight gain, even in the absence of solid proof that a link does exist between the two.
While claims that Lexapro-related weight gain remain unconfirmed, there is a common theory that attempts to explain the connection. Because a person is supposed to “feel better” during or after medication, his or her appetite is expected to improve. Food will become more inviting, and the person will start responding to it in a normal way. Because appetites are proven to be somehow dependent on mood, food can become exciting again as soon as the “blues” go away. The person starts to eat more and weight gain becomes inevitable.
Weight gained with Lexapro is no different from weight gained without it. When people start to eat more, they gain weight, regardless of the reason for their increased food intake. However, even if food intake is not the reason for the weight gain, there is still no proof to claims that losing poundage gained from Lexapro is impossible or very difficult. There is no biological mechanism that alienates weight gain from Lexapro from weight gained without the drug. Therefore, the only way to stop this side effect is to stop taking the medicine.
It often takes up to four weeks of taking Lexapro for the drug to become effective. This means it takes a while for the body to adapt to the changes brought on by the medicine, and it’s going to take some time as well for the body to readjust when the person stops taking it. Abrupt cessation of Lexapro treatment can cause withdrawal symptoms that range from mild to fatal. Thus, the only safe way to stop taking Lexapro to avoid weight gain is to gradually decrease doses over a period of time under the strict supervision of a doctor.
As a drug that acts on the central nervous system, Lexapro interferes with biological communications that make body systems work, including that which affects weight. However, whether or not weight gain can be scientifically proven as a side effect of Lexapro, what’s important is that the drug is taken according to a doctor’s exact instructions to avoid complications.